Should you need urgent health advice please contact your GP or call NHS 111. In an emergency please visit A&E or call 999

Select your location for up-to-date news and information in your local area My Area

New psychoactive substance (NPS): Just the facts

New psychoactive substances (NPS) are often incorrectly referred to as ‘legal highs’.

They contain chemicals like the ones found in illegal drugs such as cocaine, cannabis and ecstasy, and so they have similar effects.

Some of these so-called ‘legal highs’ have been legal in the past, but most are now illegal. The Psychoactive Substances Act means that these drugs are now illegal to produce, supply and import.

What are they?

Very little is known about these drugs. As their strength, side-effects and what happens when they’re mixed with alcohol or other drugs is unknown, they are very dangerous.

The packet the drugs come in has a list of ingredients, but there’s no guarantee that these ingredients are actually inside.

Lots of these drugs are sold under brand names like ‘Spice’ or ‘Mamba’. These drugs have been linked to poisoning, emergency visits to hospital and much more serious problems.

The effects

Almost every new psychoactive drug has effects which fall into one of these four categories:

  • Stimulants
  • ‘Downers’ or sedatives
  • Psychedelics or hallucinogens
  • Synthetic cannabinoids

Stimulants

Stimulant NPS can make you feel over confident, paranoid and anxious. All of these effects could lead you to put your own safety at risk. This type of drug also isn’t good for your heart, nervous system and immune system. You could get lots more colds, sore throats and flu symptoms.

Downers or Sedatives

Downers or sedative NPS can lower your concentration levels, slow down your reactions and make you feel very tired. You can also become quite forgetful and unsteady on your feet, making you more likely to have an accident. This drug can also lead to unconsciousness, coma and even death if you take it at the same time as drinking alcohol or taking other downer drugs.

Psychedelics or hallucinogens

This type of NPS can lead to confusion, panic attacks and for you to see things that aren’t there (hallucinate). Your judgement will be affected, increasing the chances of you doing something out of the ordinary and your behaviour can become erratic.

Synthetic cannabinoids

If taken in large doses, this type of NPS can lead to severe and even life threatening problems. They can also increase the risks of you having a seizure, make your heart beat faster than it should, increase your blood pressure, make you very hot and sweaty, become very agitated and make you feel very pumped up.

How to get help

If you have any more questions on this area or would like to speak to somebody about this topic, have a look at the links or search for your local services in the blue box below. Alternatively you can always contact your Public Health Nurse (School Nurse).

Cross Hatch

Find help in your local area

Find out what services are available to you in your area. Remember your school nurse is always there to give you confidential help and support.